Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2003, 5:04 PM EDT for Colleton County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 17, 2003, 6:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243 WUUS52 KCHS 172104 SVRCHS SCC029-172200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 503 PM EDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 600 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 4 MILES NORTH OF RITTER...OR ABOUT 5 MILES SOUTHEAST OF WALTERBORO...THIS STORM WAS DRIFTING EAST NORTHEAST AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RITTER... COTTAGEVILLE... ROUND O... WALTERBORO... ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. LAT...LON 3277 8070 3282 8046 3303 8045 3293 8067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT THU JUL 17 2003 .SHORT TERM...SCATTERED TSTMS ARE DVLPG ACROSS INLAND AREAS THIS AFTN IN AN AREA OF ENHANCED SFC MOISTURE CONVG. MID-LVL WNDS AND THERMODYNAMIC PROFILES SUGGEST THE RISK FOR FLASH FLOODING AND ISOLD PULSE SVR TSTMS WL CONT INTO THROUGH MIDNGT BEFORE ACTIVITY GRADUALLY DIES OFF WITH THE LOSS OF INSOLATION. FINALIZED FIRST PERIOD POPS WL BE HEAVILY INFLUENCED BY RADAR TRENDS/COVERAGE AT PRESS TIME. THE MID/UPR-LVL SHEAR AXIS AND BEST THETA-E RIDGING PUSHES S TMRW AS SOMEWHAT DRIER AIR FILTERS IN FM THE NW. THIS WOULD SHIFT THE BEST CHANCES FOR PRECIP INTO THE GA ZONES WITH THE POTENTIAL FOR SCATTERED ACTIVITY AS OUTFLOW AND THE AFTN SEA BREEZE HELP TO FOCUS ACTIVITY SIMILAR TO TDA. WL GO WITH 20 POPS NRN ZONES LYRD TO 40 POPS ACROSS THE SRN ZONES. LOOKS LIKE ANOTHER DECENT SHOT FOR PRECIP SAT AND SUN AFTNS ACROSS THE ENTIRE AREA AS A WK...SLOW MOVING FNT/SFC TROF IS FCST TO MOVE INTO THE SC MIDLANDS WITH WK SHEARED VORTICITY CROSSING AREA. TEMPS NR NORMAL THROUGH THE PERIOD. .LONG TERM...A LONG WAVE PATTERN SHIFT IS FCST BY MANY OF THE MEDIUM RANGE MODELS TO OCCUR DURING THE LTR PORTIONS OF THE FCST PERIOD AS A SERIES OF STRONG MID-LATITUDE DISTURBANCES HELP TO CARVE OUT OUT A RATHER LARGE LONG-WAVE TROF ACROSS MUCH OF THE ERN CONUS. THIS WL RESULT IN A SERIES OF CDFNTS TRYING TO PENETRATE INTO THE SE STATES. HAVE LOW CONFIDENCE ON ANY OF THESE MAKING IT THIS FAR S WITH MUCH OF THE RGN LIKELY TO BE INFLUENCED BY A LARGE WRD EXTENSION OF THE BERMUDA HIGH. WL CONT TO KEEP TEMPS NEAR SEASONAL NORMS WITH A CHANCE OF MAINLY DIURNAL SHOWERS AND TSTMS. THANKS TO ALL WFOS FOR GREAT COLLABORATION THIS AFTN. .MARINE...ATLANTIC RIDGE IN CONTROL AND A FRONT/TROUGH OR TWO WASHING OUT JUST TO OUR NORTHWEST THROUGH EARLY NEXT WEEK. PRESSURE GRADIENT RATHER WEAK. EXPECTING LITTLE CHANGE THROUGH THE PERIOD WITH SOUTH TO SOUTHWEST FLOW CONTINUING. NO FLAGS. .PRELIMINARY POINT TEMPS/POPS... CHS 74 91 74 90 / 50 20 20 40 SAV 73 92 72 91 / 50 40 40 40 CHL 76 87 77 86 / 50 20 20 40 NBC 74 91 74 90 / 50 30 30 40 RBW 72 92 72 91 / 50 40 40 40 MHP 72 92 72 92 / 50 30 30 40 .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. 77/09
Hazardous weather outlook, Jul 17, 11:55 AM EDT, 5 hours 9 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171800- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK NATIONAL WEATHER SERVICE CHARLESTON SC 1155 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. HOWEVER...RIVER LEVELS AT BURTONS FERRY WILL CONTINUE TO FALL...AND MAY DROP BELOW FLOOD STAGE LATE TODAY OR TONIGHT. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 17, 3:44 PM EDT, 1 hour 20 minutes before
GAZ087-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 344 PM EDT THU JUL 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 415 PM EDT... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 12 MILES SOUTHWEST OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HERNDON...THRIFT... ROGERS...FOUR POINTS...BUTTS...BIRDSVILLE ...EMMALANE... MILLEN ...SCARBORO AND PERKINS THROUGH 415 PM EDT. LOCALIZED WIND GUSTS TO 45 MPH AND HAIL TO 1/2 INCH ARE LIKELY WITH THESE THUNDERSTORMS IN ADDITION TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES. 24
Local storm report, Jul 17, 4:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0454 PM EDT THU JUL 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM STATESBORO GA WIND DAMAGE
07/17/03 BULLOCH POWERLINES DOWN IN CITY.
REPORTED BY LOCAL WARNING
POINT.Special weather statement, Jul 17, 5:04 PM EDT, 0 minutes before
GAZ100-114>116-118-119-137-138-172130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 504 PM EDT THU JUL 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... TATTNALL COUNTY...BULLOCH COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 530 PM EDT... AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS ACROSS SOUTHEAST GEORGIA. THE STRONGEST STORMS WERE 7 MILES SOUTH OF GLENNVILLE...6 MILES EAST OF CLAXTON... AND OVER MUCH OF WESTERN CHATHAM COUNTY. MOST OF THE STORMS HAD A SLOW NORTHWARD DRIFT. ANY OF THESE STORMS COULD PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 55 MPH. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:14 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 61 min |
| Jul 17, 5:58 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 32 min |
| Jul 17, 6:00 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 45 min |
| Jul 17, 6:57 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.